Main Article Content
Second generation antipsychotics (SGA) are used in children for the treatment of various psychiatric diseases, including pervasive developmental disorders. These drugs can cause metabolic effects as hyperglycemia and diabetes. A 16-year-old young-boy, diagnosed with autism, developed diabetes mellitus type 1 whilst he was on treatment with olanzapine (started 4 months before), clomipramine, valproic acid and lithium. The hypothesis of druginduced diabetes imposed olanzapine interruption and clozapine initiation. Insulin therapy was practiced, with progressive dosage reduction, until complete cessation of treatment after 13 months. Blood sugar and HbA1c levels remained stable for about a year and then increased again, requiring the introduction of metformin that improved glycemia. In children and adolescents assuming SGA serum glucose and lipid profile should always be assessed before therapy and then frequently monitored. Drug selection must consider family history and the individual risk. Molecule final choice remains equilibrium between efficacy and safety.
Downloads month by month
Download data is not yet available.